Katrina Claghorn, MS, RD
Ultima Vez Modificado: 3 de marzo del 2002
Dear OncoLink "Ask The Experts,"
My husband was diagnosed with pancreatic cancer and had the Whipple procedure the middle of October 2001. This was followed by radiation and a week of chemo on either end for six weeks. The treatments ended the second week of January. My question is regarding diarrhea and type of diet to stop it. He is lactose intolerant and a nutritionist that we spoke with seemed to think he might be allergic to white flour. He has lost over 50 lbs. and we are desperate for advice on exactly what foods he can eat that will help him to regain the weight with the limitations that he has.
Thank you in advance for your assistance.
Katrina Claghorn, MS, RD, registered dietitian at the Abramson Cancer Center of the University of Pennsylvania, responds:
Patients who have had a Whipple procedure typically have pancreatic enzyme deficiency. If he is not producing enough enzymes to break down his foods they will pass through him unabsorbed as diarrhea. A sign of malabsorption is the presence of fat in the stool (the stool typically floats). He may also note increased diarrhea with fatty foods. While lactose can be a problem it is often temporary. Your husband should be evaluated by a Registered Dietitian. A dietitian is a credentialed healthcare professional who has the medical training and knowledge to counsel on complex nutritional problems such as those associated with pancreatic cancer. Ask your physician for a referral to an oncology dietitian to have your husband's nutritional status assessed and to develop a diet and nutrition plan specifically for him.